Format

Send to

Choose Destination
See comment in PubMed Commons below
Nutr Clin Pract. 2002 Jun;17(3):169-81.

Food dye use in enteral feedings: a review and a call for a moratorium.

Author information

1
Division of Pulmonary and Critical Care Medicine, Medical College of Wisconsin, 9200 W. Wisconsin Ave., Milwaukee, Wisconsin 53226, USA. jmaloney@mcw.edu

Abstract

Pulmonary aspiration of gastric contents is common in enterally fed patients. Tinting enteral feedings with blue dye is thought to aid the early detection of aspiration in hospitalized patients. The blue-dye method is popular despite evidence that it is not sensitive. Reports of absorption of blue dye from enteral feedings in patients with sepsis and other critical illnesses are increasing. The presence of blue and green skin and urine, and serum discoloration has been linked with death. FD&C Blue No.1 and related dyes have toxic effects on mitochondria, suggesting that dye absorption is harmful. This study reviews the literature on the dye method and dye pharmacology, reports the results of a survey of current dye use, and describes 2 recent deaths associated with blue-dye absorption. We concluded that the use of blue dye in enteral feedings should be abandoned and replaced by evidence-based methods for the prevention of aspiration.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center